Alert archive / Mississippi / Areal Flood Advisories in 2021

Areal Flood Advisory 36, NWS Mobile, AL

June 3, 2021Mobile County, Washington County, Alabama; 4 counties in Mississippi

NWS Mobile, AL issued this areal flood advisory at Jun 3, 2021, 5:31 PM CDT for Mobile County, Washington County, Alabama; 4 counties in Mississippi. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 3, 2021, 5:31 PM CDT (22:31 UTC)
Expired
Jun 3, 2021, 8:30 PM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Mobile County, AL, Washington County, AL, George County, MS, Greene County, MS, Perry County, MS, Stone County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2061 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2061 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this areal flood advisory went out at Jun 3, 4:14 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 3, 4:14 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
414 PM CDT Thu Jun 3 2021

.NEAR TERM UPDATE /Now Through Friday/...The wet, summertime
pattern continues through the end of the work week.

A large upper level trough draped from the Great Lakes region down
toward the Southern Plains slowly slides east through Friday as an
upper ridge remains parked over the western Atlantic. As the trough
pivots east (due to an upper ridge building into the western half of
the CONUS), a broad upper low develops over Texas. The local area
remains sandwiched between the shortwave trough to our northwest and
high to the east, keeping the flow aloft southwesterly.

Despite a weak surface trough/front nudging into the northwestern
portion of the area, southerly flow persists at the surface this
afternoon as the area remains on the western periphery of a high
over the western Atlantic. A plume of rich Gulf moisture continues
to spread into the area as precipitable water values rise to 1.7-2.0
inches this afternoon. The moisture doesn't go anywhere fast as the
weak surface boundary remains draped across the area through Friday.
Scattered to numerous showers and storms will continue this
afternoon, especially along and west of I-65 where storms are
tapping into more instability (SBCAPE of 2500-3000 J/kg) and rich,
moist air. Cannot rule out a few strong storms over the next few
hours, but widespread severe weather is not anticipated this
afternoon. The main threats with any strong storms will be gusty
winds and heavy rain. Storms will easily be capable of dropping
1-2 inches of rain this afternoon, so the bigger concern will be
flooding where storms repeatedly move over the same areas.

For the evening and overnight hours, decided to increase POPs
through the early evening for areas west of I-65 given the lingering
surface boundary and plenty of moisture funneling into the area.
This increase in POPs is further supported by recent CAM runs
highlighting that area for development through the evening. Showers
and storms will continue through the overnight hours, but coverage
will be widely scattered until dawn. SREF probabilities are
highlighting higher fog probabilities across inland communities in
southeast Mississippi and south Alabama after midnight on Friday
morning. Patchy fog that develops should erode by 13-14Z.

An uptick in coverage of showers and storms is once again expected
as we head into the day on Friday. Not anticipating widespread
severe storms, but could see a strong storm or two as instability
climbs with the surface boundary lingering in the area. Similar to
today, the bigger threat will be localized flooding as storms
repeatedly move over the same areas that received heavy rain today.

Rip current risk remains low through the end of the work week. 07/mb

&&

.SHORT TERM /Friday night Through Sunday night/...The upper
level troughing over the Lower Mississippi Valley begins to lift out
to the northeast on Friday as an upper level low pressure cuts off
over central Texas essentially leaving the forecast area in between
systems. In the lower levels, the weak boundary currently over the
area will begin to progress north on Saturday due to the
southwesterly flow. By Saturday afternoon, an upper level ridge
begins to develop over the East Coast as the upper level low remains
centered over Texas. This setup of southwesterly flow will supply
the forecast area with deep layer moisture. Scattered showers and
thunderstorms can be expected on on Friday and Saturday afternoons
and increasing to scattered to numerous on Sunday afternoon.

Highs on Friday and Saturday will range from the mid to upper 80s.
Southwest Alabama and southeast Mississippi will be slightly (low
to mid 80s) cooler on Sunday due to the increased rain chances.
Lows will range from the upper 60s to lower 70s areawide. /14

&&

.EXTENDED TERM /Monday Through Thursday/...The upper level low
centered over Texas begins to slowly shift closer to the forecast
area on Monday before slowly transitioning into an open wave on
Tuesday. As the low weakens, an upper level ridge over the eastern
states begins to build. Meanwhile, a large surface high pressure
remains in place across the western Atlantic and into the eastern
states. Southerly flow and deep layer moisture in addition to the
encroaching upper level low will keep the best chance of showers
and thunderstorms on Monday and Tuesday afternoons.

Highs early in the week will range from the mid to upper 80s and
will start to increase into the upper 80s to low 90s by mid-week.
Lows across the area will be in the upper 60s to low 70s
throughout the period. /14

&&

.MARINE...A light to occasionally moderate southerly flow will
prevail through early next week. Little change in seas is expected
through Saturday with a slow build Sunday into Monday. Showers and
storms are expected each day through early next week. Winds and seas
will be locally higher near the stronger storms that develop. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 3, 3:33 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
333 PM CDT Thu Jun 3 2021

ALZ054-032115-
Wilcox AL-
333 PM CDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
WILCOX COUNTY UNTIL 415 PM CDT...

At 332 PM CDT, the strong thunderstorm was located 4 miles northwest
of Camden, moving east at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Camden.

LAT...LON 3216 8729 3214 8728 3215 8727 3214 8725
      3212 8726 3212 8725 3210 8723 3208 8719
      3207 8719 3206 8718 3205 8718 3205 8705
      3194 8738 3207 8752 3217 8730
TIME...MOT...LOC 2032Z 254DEG 9KT 3205 8733

Black
Special weather statement, Jun 3, 5:07 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
507 PM CDT Thu Jun 3 2021

ALZ054-057-032245-
Wilcox AL-Butler AL-
507 PM CDT Thu Jun 3 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN BUTLER AND SOUTHEASTERN WILCOX COUNTIES UNTIL 545 PM
CDT...

At 507 PM CDT, the strong thunderstorm was located 8 miles northeast
of Pine Apple, or 17 miles northwest of Greenville, moving east at 15
mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Greenville.

LAT...LON 3196 8686 3196 8653 3177 8656 3186 8697
      3204 8694 3204 8686
TIME...MOT...LOC 2207Z 276DEG 15KT 3195 8688

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:46 AM CDTDense Fog AdvisoryMOBButler, Conecuh, Covington, Crenshaw, Escambia3 hr
Jun 3, 3:33 PM CDTSpecial Weather StatementMOBWilcox42 min
Jun 3, 5:07 PM CDTSpecial Weather StatementMOBButler38 min
Jun 3, 5:45 PM CDTSpecial Weather StatementMOBButler45 min
Jun 3, 5:55 PM CDTSpecial Weather StatementMOBPerry50 min

Nearby

Areal Flood Advisories in Mississippi, 2021Areal Flood Advisories in Alabama, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.